Kansas, 2002

Tornadoes and Hail in Kansas, May 7, 2002

May 7, 2002 · NWS DDC · 65 events in 9 counties and zones

43 hail, 18 tornado, 4 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$22 million
Crop damage
None recorded
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before the first event at May 7, 12:45 PM CST, 2 hours 45 minutes earlier.

Area forecast discussion, May 7, 12:45 PM CST, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
145 PM CDT TUE MAY 7 2002

...MAIN CONCERN EARLY THIS FORECAST IS EVENING CONVECTION ALONG THE
BOUNDARY OVER MY EASTERN CWA. AFTER THAT THE CHALLENGE WILL BE
TOMORROWS FROPA...

THE 12Z DIAGNOSTICS INDICATE A STRONG NORTHERN BRANCH OF THE
WESTERLIES WITH A VIGOROUS AND DEEPENING CLOSED UPPER LOW OVER
WASHINGTON AND OREGON DIGGING INTO THE GREAT BASIN AREA. MEANWHILE A
FAIRLY ACTIVE SOUTHERN BRANCH CONTINUES FROM NORTHERN MEXICO INTO
THE CENTRAL PLAINS WITH SEVERAL EMBEDDED WAVES MOVING THROUGH THE
FLOW. THE MOST SIGNIFICANT OF THESE FOR THE NEAR TERM IS CURRENTLY
OVER NEW MEXICO AND HEADING FOR KANSAS. THIS WAVE CONTINUES TO
DEEPEN A SURFACE LOW OVER SOUTHWEST KANSAS WHILE THE NORTHERN BRANCH
FRONT REMAINS STALLED FROM NORTHEAST TO SOUTHWEST ACROSS KANSAS. A
STRONG AND DISTINCT DRY LINE EMANATES FROM THE LOW SOUTHWARD ACROSS
THE OKLAHOMA PANHANDLE AND TEXAS PANHANDLE. LOW LEVEL MOISTURE
PROFILES INDICATE HIGH THETA E AIR ACROSS CENTRAL OKLAHOMA AHEAD OF
THE DRY LINE BEING ADVECTED NORTH INTO SOUTH CENTRAL KANSAS. THE
KDDC 12Z SOUNDING MODIFIED FOR EXPECTED TEMPERATURE AND MOISTURE
PROFILES EAST OF THE SURFACE LOW AND DRY LINE YIELDS AN UNCAPPED
AIRMASS WITH NEARLY 5000 J/KG GIVEN A 65F DEWPOINT AND 92F
TEMPERATURE. THE FLY IN THE OINTMENT MAY BE THE ONGOING CONVECTION
ALONG THE SOUTHERN BRANCH BAROCLINIC ZONE ACROSS OKLAHOMA. THIS
ACTIVITY COULD LIMIT HEATING IN THE WARM SECTOR SOMEWHAT ALTHOUGH
THE CURRENT CLEAR SLOW FROM LIBERAL NORTHEAST TO GREAT BEND MAY
ALLOW ENOUGH INSOLATION TO REACH THE LOW 90S BY LATE AFTERNOON.

FOR THE EVENING HOURS THEN THE CURRENT SPC OUTLOOK LOOKS QUITE
REASONABLE WITH A MODERATE RISK OF SEVERE THUNDERSTORMS FROM
WAKEENEY AND DODGE CITY EASTWARD WHERE THE STRONGEST BOUNDARY LAYER
MOISTURE CONVERGENCE AND POTENTIAL TEMPERATURE ADVECTION CONTINUES
THE DESTABILIZATION PROCESS. THE ELEVATED MIXED LAYER IN THIS AREA
CURRENTLY YIELDS A CONVECTIVE CAP OF AROUND 2C WHICH SHOULD EASILY
BE BROKEN BY LATE AFTERNOON WITH CONVERGENCE ALONG THE DRY LINE
ADDING TO THE BACKGROUND SYNOPTIC SCALE LIFT. VERTICAL SHEAR
PROFILES WERE NOT GREAT ON THE MORNING SOUNDINGS, BUT AS THE
BOUNDARY HAS MOVED BACK NORTH OF DODGE CITY AND THE SURFACE LOW
DEEPENS, INCREASING SOUTHEAST BOUNDARY LAYER FLOW IS RAPIDLY
INCREASING THE LOW LEVEL HELICITY AVAILABLE TO STORM UPDRAFTS.
ALL IN ALL WOULD NOT BE SURPRISED TO SEE A COUPLE OF TORNADIC
SUPERCELLS FIRE IN THE WARM SECTOR ALONG THE DRY LINE OR THE SURFACE
FRONT BY LATE AFTERNOON. THE STORMS SHOULD QUICKLY MOVE OFF INTO
CENTRAL KANSAS TONIGHT AS THE SURFACE LOW MOVES NORTHEAST BRINGING
DRY WEST TO SOUTHWEST WIND TO THE CWA OVERNIGHT.

BEYOND TONIGHT, THE POTENTIAL FOR REALLY SEVERE WEATHER THIS EVENING
HAS LIMITED THE AMOUNT OF TIME AVAILABLE TO SPEND ON THE FORECAST.
ON THE SYNOPTIC SCALE THE MODELS APPEAR REASONABLY WELL INITIALIZED
AND WILL TRUST THEM FOR NOW WITH THE LATER PERIODS IN BRINGING THE
POLAR FRONT SOUTH ACROSS THE CWA FORCED BY THE NORTHERN BRANCH
STRONG SHORT WAVE DURING THE DAY TOMORROW. WILL GO A LITTLE BELOW
THE FWC MOS FOR HIGHS TOMORROW AND WILL EXPECT CONSIDERABLE NORTH
WIND GIVEN THE VERY COLD AIR FOR MAY WHICH WILL FOLLOW THE FRONT.
CONSIDERABLE LOW LEVEL CLOUD AND SOME UPSLOPE PRECIPITATION BEHIND
THE FRONT ALSO SEEMS REASONABLE TOMORROW NIGHT INTO EARLY THURSDAY
BEFORE SUBSIDENCE IN THE COLD HIGH TAKES OVER CLEARING SKIES ON
THURSDAY. A WIND ADVISORY WILL LIKELY BE NEEDED TOMORROW WITH THE
FRONT BUT WILL LET THE NIGHT SHIFT MAKE THAT CALL.

DAYS 3-7...
THE POTENTIAL FOR AFTERNOON AND EVENING CONVECTION HAS DOMINATED MY
THOUGHTS TODAY, THEREFORE, WILL PLAN TO KEEP THIS BRIEF. OLD FRONTAL
BOUNDARY WILL MOVE NORTH AS A WARM FRONT FRIDAY INTO SATURDAY. WITH
AMPLE MOISTURE RETURNING WITH THIS FEATURE, DECIDED TO ADD STORM
POPS FOR FRIDAY AS WELL. THE REST OF THE FORECAST WILL REMAIN
UNTOUCHED TODAY. NEXT COLD FRONT LOOKS TO PUSH THROUGH CWA SATURDAY
INTO SUNDAY.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONE FORECAST.

DDC   57  76  46  61 /  30   0  50   0
GCK   54  74  45  64 /   0   0  50   0
EHA   55  78  46  65 /   0   0  50   0
LBL   56  78  46  64 /   0   0  50   0
HYS   57  71  37  62 /  40   0  30   0
P28   64  81  49  67 /  40   0  30   0

.DDC...NONE.

JOHNSON/MCCAMMON

In the hours before

Special weather statement, May 7, 10:21 AM CST, 5 hours 9 minutes before
KSZ030-031-043>046-061>066-074>081-084>090-080200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1121 AM CDT TUE MAY 7 2002

...SEVERE THUNDERSTORMS ARE EXPECTED LATE TODAY ALONG AND
EAST OF A WAKEENEY TO KINSLEY AND COLDWATER LINE...

A FRONT EXTENDED FROM NORTHEAST KANSAS TO JUST NORTH OF GREAT BEND
AND DODGE CITY AND ON SOUTHWEST INTO THE OKLAHOMA PANHANDLE NEAR
ELKHART. A WARM AIR LOW PRESSURE SYSTEM WAS LOCATED JUST SOUTHWEST
OF DODGE CITY AT 1100 AM CDT. BRISK SOUTHEAST WIND EAST OF THE LOW
WAS FOCUSING MOIST UNSTABLE AIR AGAINST THE FRONT. IN THE UPPER
LEVELS A DISTURBANCE OVER NEW MEXICO IS EXPECTED TO MOVE NORTHEAST
ACROSS KANSAS THIS EVENING PRODUCING EXTREME INSTABILITY AND LIKELY
TRIGGERING SEVERE THUNDERSTORMS EAST OF THE LOW AND ALONG THE
FRONT. VERTICAL WIND PROFILES AND DRY MID LEVEL AIR WILL FAVOR
SEVERE THUNDERSTORMS PRODUCING LARGE HAIL AND DAMAGING WINDS. AN
ISOLATED TORNADO IS ALSO POSSIBLE. STORMS ARE EXPECTED TO DEVELOP
BY AROUND 500 PM CDT AND MOVE OFF TO THE EAST INTO CENTRAL KANSAS.

EARLY AFTERNOON WILL SEE A FEW THUNDERSTORMS MOVING INTO THE
MEDICINE LODGE AREA FROM OKLAHOMA BUT THESE STORMS ARE NOT EXPECTED
TO BE SEVERE UNTIL LATE AFTERNOON.

SPOTTERS WILL BE NEEDED ALONG AND EAST OF A LINE FROM WAKEENEY TO
KINSLEY AND COLDWATER.

FOR ADDITIONAL INFORMATION...YOU CAN VISIT OUR WEBSITE AT:
HTTP://WWW.CRH.NOAA.GOV/DDC

JOHNSON

The radar

The Dodge City radar (KDDC), 31 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

43 hail, 18 tornado, 4 thunderstorm wind. Local standard time, as filed.

Hail, Ford

When
May 7, 3:30 PM CST
Where
Ford County, 8 mi N of Bucklin
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.667, -99.633

Hail, Ford

When
May 7, 3:35 PM CST
Where
Ford County, 11 mi N of Bucklin
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.717, -99.633

Hail, Edwards

When
May 7, 3:40 PM CST
Where
Edwards County, 8 mi S of Offerle
Measured
1.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -99.550

Hail, Ford

When
May 7, 3:50 PM CST
Where
Ford County, Spearville
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -99.750

Hail, Pawnee

When
May 7, 4:00 PM CST
Where
Pawnee County, 2 mi S of Rozel
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
38.167, -99.400

Hail, Ford

When
May 7, 4:10 PM CST
Where
Ford County, Spearville
Measured
1 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.850, -99.750

Hail, Ford

When
May 7, 4:15 PM CST
Where
Ford County, 3 mi S of Bellefont
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -99.650

Hail, Hodgeman

When
May 7, 4:20 PM CST
Where
Hodgeman County, 14 mi SSW of Hanston
Measured
1.25 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.933, -99.817

Hail, Ford

When
May 7, 4:30 PM CST
Where
Ford County, 15 mi E of Dodge City
Measured
2.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.750, -99.750

Hail, Ford

When
May 7, 4:45 PM CST
Where
Ford County, 10 mi E of Spearville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.850, -99.567

Hail, Edwards

When
May 7, 4:45 PM CST
Where
Edwards County, 5 mi S of Offerle
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.817, -99.550

Hail, Edwards

When
May 7, 4:50 PM CST
Where
Edwards County, 9 mi SSE of Offerle
Measured
4.5 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.767, -99.483

Thunderstorm Wind, Edwards

When
May 7, 4:50 PM CST
Where
Edwards County, 9 mi SSE of Offerle
Measured
52 kt (60 mph)
Reported by
GENERAL PUBLIC
Coordinates
37.767, -99.483

Tornado, Ford

When
May 7, 4:53 PM CST to 4:57 PM CST
Where
Ford County, 4 mi SSW of Windthorst
Rating
F2
Path length
1.9 mi
Path width
300 yd
Property damage
$150,000
Reported by
NWS STORM SURVEY
Coordinates
37.717, -99.667

This first tornado of the afternoon came close to striking a farm that was plowing his field. His tractor was running low on fuel and just made it back to shelter as irrigation pipe was flying by. Several pivots were destroyed.

Tornado, Ford

When
May 7, 4:58 PM CST to 5:13 PM CST
Where
Ford County, 5 mi SE of Windthorst
Rating
F3
Path length
4 mi
Path width
900 yd
Reported by
NWS STORM SURVEY
Coordinates
37.717, -99.567

This tornado became quite large as it moved at first to the southwest and then turned southeast. The tornado completely stripped topsoil from one field and debarked trees at a pond. Several dozen cattle were killed with several 1500 pound heifers carried 3/4 of a mile. Two other tornadoes crossed nearly the same location within an hour, which may have contributed to the scouring of the topsoil.

Tornado, Edwards

When
May 7, 5:10 PM CST to 5:11 PM CST
Where
Edwards County, 10 mi S of Offerle
Rating
F0
Path length
0.7 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
37.733, -99.550

This tornado moved west and crossed into Ford county.

Tornado, Ford

When
May 7, 5:11 PM CST to 5:13 PM CST
Where
Ford County, 6 mi SE of Windthorst
Rating
F1
Path length
1.3 mi
Path width
150 yd
Reported by
NWS STORM SURVEY
Coordinates
37.717, -99.567

This tornado moved west, crossing into the county from Edwards county at 611 PM CDT.

Hail, Clark

When
May 7, 5:26 PM CST
Where
Clark County, 13 mi S of Minneola
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.250, -99.967

Tornado, Ford

When
May 7, 5:40 PM CST to 5:42 PM CST
Where
Ford County, 6 mi SE of Windthorst
Rating
F1
Path length
1.2 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
37.700, -99.567

This tornado damaged trees along the river and moved into Kiowa county.

Tornado, Kiowa

When
May 7, 5:42 PM CST
Where
Kiowa County, 10 mi NW of Mullinville
Rating
F0
Path length
0.5 mi
Path width
75 yd
Reported by
NWS STORM SURVEY
Coordinates
37.683, -99.617

This tornado moved in from Ford county.

Tornado, Ford

When
May 7, 5:47 PM CST to 6:11 PM CST
Where
Ford County, 7 mi SE of Windthorst
Rating
F3
Path length
8.5 mi
Path width
1,800 yd
Reported by
NWS STORM SURVEY
Coordinates
37.700, -99.550

This tornado which developed in the same general tornadoes earlier, moved southwest and then finally turned south and southeast. It grew very large and at one time was 1 mile wide. Extreme damage was done to trees and irrigation pipe.

Tornado, Edwards

When
May 7, 5:50 PM CST
Where
Edwards County, 12 mi SSE of Offerle
Rating
F0
Path length
0.5 mi
Path width
50 yd
Reported by
NWS STORM SURVEY
Coordinates
37.733, -99.467

This tornado moved south into Kiowa county.

Tornado, Kiowa

When
May 7, 5:50 PM CST to 5:55 PM CST
Where
Kiowa County, 10 mi N of Mullinville
Rating
F1
Path length
5 mi
Path width
200 yd
Reported by
TRAINED SPOTTER
Coordinates
37.733, -99.483

This tornado moved into the county from Edwards county and eventually merged with another larger tornado that forms at 1751 CST.

Tornado, Kiowa

When
May 7, 5:51 PM CST to 6:12 PM CST
Where
Kiowa County, 7 mi N of Mullinville
Rating
F3
Path length
10 mi
Path width
600 yd
Injuries
1 direct, 0 indirect
Property damage
$800,000
Reported by
TRAINED SPOTTER
Coordinates
37.683, -99.483

This tornado moved slowly east/northeast at first and then turned south/southeast striking two farms. One person was thrown from the house and into the yard.

Tornado, Ford

When
May 7, 6:00 PM CST to 6:03 PM CST
Where
Ford County, 2 mi ESE of Bloom
Rating
F0
Path length
0.7 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.467, -99.867

This tornado crossed slowly into northern Clark county.

Tornado, Clark

When
May 7, 6:03 PM CST to 6:15 PM CST
Where
Clark County, 10 mi ENE of Minneola
Rating
F0
Path length
4.2 mi
Path width
150 yd
Reported by
TRAINED SPOTTER
Coordinates
37.483, -99.800

This tornado had nothing to hit to be rated.

Hail, Ford

When
May 7, 6:05 PM CST
Where
Ford County, Ford
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.633, -99.750

Hail, Ford

When
May 7, 6:06 PM CST
Where
Ford County, Bucklin
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.550, -99.633

Hail, Ford

When
May 7, 6:10 PM CST
Where
Ford County, 5 mi W of Bucklin
Measured
1 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -99.717

Tornado, Ford

When
May 7, 6:20 PM CST to 6:27 PM CST
Where
Ford County, 2 mi SE of Kingsdown
Rating
F0
Path length
2.2 mi
Path width
75 yd
Reported by
TRAINED SPOTTER
Coordinates
37.517, -99.717

This tornado did not hit anything to receive a rating other than zero.

Hail, Ford

When
May 7, 6:22 PM CST
Where
Ford County, 4 mi SE of Windthorst
Measured
2.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.733, -99.583

Tornado, Kiowa

When
May 7, 6:25 PM CST to 6:56 PM CST
Where
Kiowa County, 4 mi NE of Greensburg
Rating
F1
Path length
12.1 mi
Path width
900 yd
Reported by
NWS STORM SURVEY
Coordinates
37.650, -99.250

This very large tornado moved straight east and entered Pratt county at 1856 CST. At times the circulation was over a mile wide.

Hail, Edwards

When
May 7, 6:25 PM CST
Where
Edwards County, 7 mi S of Lewis
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.833, -99.250

Thunderstorm Wind, Kiowa

When
May 7, 6:30 PM CST
Where
Kiowa County, Wellsford
Property damage
$500
Reported by
GENERAL PUBLIC
Coordinates
37.617, -99.033

Vehicle blown into a ditch.

Hail, Ford

When
May 7, 6:35 PM CST
Where
Ford County, Bucklin
Measured
2.5 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -99.633

Hail, Ford

When
May 7, 6:40 PM CST
Where
Ford County, Bucklin
Measured
2.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.550, -99.633

Hail, Ford

When
May 7, 6:45 PM CST
Where
Ford County, 5 mi N of Bucklin
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.617, -99.633

Tornado, Pratt

When
May 7, 6:56 PM CST to 7:10 PM CST
Where
Pratt County, 10 mi S of Hopewell
Rating
F2
Path length
7.5 mi
Path width
500 yd
Property damage
$500,000
Reported by
NWS STORM SURVEY
Coordinates
37.650, -99.000

This tornado moved in from Kiowa county. No injuries due to adequate warning.

Tornado, Pratt

When
May 7, 6:58 PM CST to 7:05 PM CST
Where
Pratt County, 1 mi SW of Hopewell
Rating
F0
Path length
4 mi
Path width
50 yd
Reported by
TRAINED SPOTTER
Coordinates
37.783, -99.017

This tornado did not hit anything.

Hail, Pratt

When
May 7, 6:58 PM CST
Where
Pratt County, Hopewell
Measured
0.88 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.800, -99.000

Hail, Kiowa

When
May 7, 7:05 PM CST
Where
Kiowa County, 1 mi N of Haviland
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.633, -99.100

Thunderstorm Wind, Kiowa

When
May 7, 7:05 PM CST
Where
Kiowa County, 1 mi N of Haviland
Property damage
$50,000
Reported by
GENERAL PUBLIC
Coordinates
37.633, -99.100

A tractor was blown upside down onto a road.

Hail, Edwards

When
May 7, 7:12 PM CST
Where
Edwards County, Trousdale
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.817, -99.083

Tornado, Pratt

When
May 7, 7:14 PM CST to 7:24 PM CST
Where
Pratt County, 4 mi WNW of Cullison
Rating
F1
Path length
7.7 mi
Path width
150 yd
Reported by
NWS STORM SURVEY
Coordinates
37.650, -98.967

This tornado developed from the occluding storm north of Cullison. It turned sharply south, or right of the mean flow.

Hail, Ford

When
May 7, 7:21 PM CST
Where
Ford County, 5 mi S of Bucklin
Measured
3 in hail
Reported by
NWS EMPLOYEE(OFF DUTY)
Coordinates
37.483, -99.633

Hail, Kiowa

When
May 7, 7:25 PM CST
Where
Kiowa County, Mullinville
Measured
1.25 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.583, -99.483

Hail, Ford

When
May 7, 7:30 PM CST
Where
Ford County, Bucklin
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.550, -99.633

Tornado, Pratt

When
May 7, 7:34 PM CST to 8:11 PM CST
Where
Pratt County, 5 mi NW of Pratt
Rating
F2
Path length
22 mi
Path width
1,800 yd
Property damage
$20 million
Reported by
NWS STORM SURVEY
Coordinates
37.700, -98.800

This very large tornado moved southeast across much of Pratt. Damage was rated a STRONG F2. There were 14 homes destroyed, 15 with major damage and 230 with minor damage. Over 50 Pivot sprinklers were damaged or destroyed. Despite the very heavy damage, there were no injuries thanks in part to adequate warnings.

Hail, Kiowa

When
May 7, 7:45 PM CST
Where
Kiowa County, Greensburg
Measured
1.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
37.600, -99.300

Hail, Clark

When
May 7, 7:45 PM CST
Where
Clark County, 22 mi E of Minneola
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.433, -99.567

Hail, Kiowa

When
May 7, 8:10 PM CST
Where
Kiowa County, 5 mi N of Greensburg
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.667, -99.300

Hail, Clark

When
May 7, 8:10 PM CST
Where
Clark County, 16 mi NE of Ashland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.350, -99.567

The hail covered the ground.

Hail, Pratt

When
May 7, 8:20 PM CST
Where
Pratt County, Pratt
Measured
4.5 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.650, -98.733

Hail, Pratt

When
May 7, 8:21 PM CST
Where
Pratt County, Cullison
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.633, -98.900

Hail, Stafford

When
May 7, 8:30 PM CST
Where
Stafford County, 5 mi S of Stafford
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.900, -98.600

Hail, Kiowa

When
May 7, 8:30 PM CST
Where
Kiowa County, Haviland
Measured
1.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.617, -99.100

Hail, Pratt

When
May 7, 9:03 PM CST
Where
Pratt County, Cullison
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -98.900

Hail, Pratt

When
May 7, 9:05 PM CST
Where
Pratt County, Cullison
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.633, -98.900

Hail, Pratt

When
May 7, 9:05 PM CST
Where
Pratt County, 2 mi S of Cullison
Measured
1.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
37.600, -98.900

Hail, Pratt

When
May 7, 9:06 PM CST
Where
Pratt County, 2 mi S of Cullison
Measured
1.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.600, -98.900

Hail, Kiowa

When
May 7, 9:06 PM CST
Where
Kiowa County, 7 mi SSW of Greensburg
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -99.350

Hail, Kiowa

When
May 7, 10:10 PM CST
Where
Kiowa County, 4 mi S of Wellsford
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.567, -99.033

Hail, Pratt

When
May 7, 10:30 PM CST
Where
Pratt County, 4 mi NE of Sawyer
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.533, -98.633

Hail, Pratt

When
May 7, 10:30 PM CST
Where
Pratt County, Sawyer
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
37.500, -98.683

Thunderstorm Wind, Barber

When
May 7, 10:30 PM CST
Where
Barber County, 8 mi W of Isabel
Property damage
$1,000
Reported by
GENERAL PUBLIC
Coordinates
37.467, -98.700

A house lost some trim due to high winds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2002Every state in 2002This day in weather historyThe tornado archive for Kansas, 2002Warnings in Kansas, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5300057, 5300058, 5300059, 5300060, 5300061, 5300062, 5300063, 5300064, 5300065, 5300066, 5300067, 5300068, 5300069, 5300200, 5300201, 5298612, 5300202, 5300070, 5300203, 5298616, 5300204, 5298613, 5298615, 5298617, 5300205, 5298614, 5300071, 5300072, 5300073, 5298611, 5300074, 5298618, 5300075, 5300076, 5300077, 5300078, 5300079, 5298619, 5298620, 5300080, and more.